Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 16(2); 2018 > Article
A Case of Cement Hardening Agent Intoxication with Acute Kidney Injury
Young Woo Seo, Tae Chang Jang, Gyun Moo Kim, Seung Hyun Ko
Journal of The Korean Society of Clinical Toxicology 2018;16(2):157-160
DOI: https://doi.org/10.22537/jksct.2018.16.2.157
Published online: December 31, 2018
  • 104 Views
  • 1 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine, Catholic University of Daegu School of Medicine
2Department of Emergency Medicine, Catholic University of Daegu School of Medicine
3Department of Emergency Medicine, Catholic University of Daegu School of Medicine
4Department of Emergency Medicine, Catholic University of Daegu School of Medicine

Chronic silica nephropathy has been associated with tubulointerstitial disease, immune-mediated multisystem disease, chronic kidney disease, and end-stage renal disease. On the other hand, acute intentional exposure is extremely rare. The authors' experienced a 44-year-old man who took rapid cement hardener (sodium silicate) in a suicide attempt whilst in a drunken state. He visited the emergency department approximately 1 hour after ingestion. Information on the material was obtained after 3 L gastric lavage. The patient complained of a sore throat, epigastric pain, and swollen to blood tinged vomitus. Proton pump inhibitors, hemostats, steroid, and fluids were administered. Nine hours after ingestion, he was administered 200 mL hematochezia. Immediately after, a gas-troenterologist performed an endoscopic procedure that revealed diffuse hyperemic mucosa with a color change and variable sized ulceration in the esophagus, whole stomach, and duodenal $2^{nd}$ portion. Approximately 35 hours later, persistent oligouria and progressive worsening of the renal function parameters (BUN/Cr from 12.2/1.2 to 67.5/6.6 mg/dL) occurred requiring hemodialysis. The patient underwent 8 sessions of hemodialysis for 1 month and the BUN/Cr level increased to 143.2/11.2 mg/dL and decreased to 7.6/1.5 mg/dL. He was discharged safely from the hospital. Follow up endoscopy revealed a severe esophageal stricture and he underwent endoscopic bougie dilatation. Acute cement hardener (sodium silicate) intoxication can cause renal failure and strong caustic mucosal injury. Therefore, it is important to consider early hemodialysis and treatment to prevent gastrointestinal injury and remote esophageal stricture.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology